# SDR 2005FA0000672

- Difficulty date: April 6, 2005
- Submitted: May 10, 2005
- Operation: General aviation
- Aircraft: N54231
- Make and model: Piper PA-23-250
- Aircraft serial: 277554025
- Engine: Lyc IO540C4B5
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Crankshaft
- Part number: 75038
- Part serial: 61717
- Condition: Failed
- Location: Engine
- Part time: 1,400 hours
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

ENGINE WAS DISASSEMBLED AND INSPECTED DUE TO CRANKSHAFT FAILURE.  FOUND NR3 CHEEK BROKEN.  THIS FAILURE CAUSED EXCESSIVE DAMAGE TO THE CRANKCASE, CAMSHAFT, NR1 AND NR 2 CONNECTING ROD, AND THE ASSOCIATED TAPPET BODIES.  CAUSE OF THE FAILURE COULD POSSIBLY BE A METALLURGIC DEFECT OR A FORM OF FATIGUE.  WITHOUT ACCESS TO A LABORATORY FOR EXTENSIVE TESTING WE CAN NOT ACCURATELY CONCLUDE WHAT CAUSED THIS FAILURE OR HOW LONG THIS DEFECT HAD BEEN PRESENT AT THE TIME OF FAILURE.  DUE TO THE LACK OF CONCLUSIVE CAUSE WE WOULD BE REMISS IN SPECULATING THE REMEDY FOR THIS EVENT. (K)
